Alert archive / Virginia / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 139, NWS Blacksburg, VA

June 15, 2000Pittsylvania County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 15, 2000, 8:22 PM EDT for Pittsylvania County, Virginia. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 15, 2000, 8:22 PM EDT (00:22 UTC)
Expired
Jun 15, 2000, 9:00 PM EDT
In force
38 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

County Pittsylvania County, VA

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 0.4 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2000-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 784 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2000-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 75 square meters per square second.193958Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
784 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
862 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
75 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

566 
WUUS51 KRNK 160024
SVRRNK
VAC143-160100-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
822 PM EDT THU JUN 15 2000

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN PITTSYLVANIA COUNTY IN SOUTH CENTRAL VIRGINIA...

* UNTIL 900 PM EDT.

* AT 820 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 19 MILES SOUTHWEST OF BLAIRS...MOVING NORTHEAST
  AT 40 MPH.

WINDS UP TO 60 MPH CAN BE EXPECTED WITH THIS STORM.

SOME LOCATIONS THREATENED THROUGH 900 PM EDT INCLUDE
  BLAIRS...
  CHATHAM...

<<CALL TO ACTION>>SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH
LITTLE OR NO ADVANCE WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN
A STURDY STRUCTURE SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A
TORNADO IS SPOTTED.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY.

$$

HH

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 2:25 PM EDT, 5 hours 57 minutes earlier.

Area forecast discussion, Jun 15, 2:25 PM EDT, 5 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
225 PM EDT THU JUN 15 2000

GOOD SWATH OF CONVECTION CURRENTLY APCHG THE CWA FROM THE W AND
GIVEN INSTAB ARND PLUS UPR DIFFLUENCE APRS ANOTHER NOISY EVE IN
STORE. ONCE NRN SPEED MAX PER ETA DEPARTS LATER THIS EVE SHOULD SEE
A BIT DRIER AIR BEGIN TO FEED IN AT LEAST ALOFT AS VAPOR LOOP
INDICATES FROM GOING TRENDS. THUS WILL GO WITH HIGH EVE POPS ALL
ZONES FOR WATCH THEN TAPERING TO A CHC MAINLY BEFORE MIDNGT AS
EXPECT MAJ OF ACTIVITY TO WANE AFTER LOSS OF HEATING. WITH PTNL TO
SEE SOME CLRG LATE AND CONTG SOUPY DEWPTS MAY ALSO MENTION FOG
OVRNGT.

FRI...BEST UPR SUPPORT TO LIFT N WITH ONLY WEAK UPR RIPPLES ALONG
WITH DIFF HEATING AND HIGH CAPE TO HELP FIRE TSRA. SLGTLY DRIER AIR
AND MORE MIXING...AS SFC RIDGING STRENGTHENS A BIT LKLY TO LIMIT
CVRG ESPCLY ERN/NE ZONES WITH BEST CHCY POP STILL NEEDED W WHERE
MODELS PUSH A WEAK UPR VORT THRU IN THE AFTN. OTRW PRTLY SNY AND BIT
WARMER GIVEN MORE SUN AND BETTER W/SW BLYR GRAD. SOME LINGERING
EVE TSRA LKLY ESPCLY W FRI EVE BEFORE NEXT S/W TROF AND ASSOCD SFC
FRONT BEGIN TO APCH FROM THE NW TWD SAT MORN. LOOKS LIKE FAR NW
ZONES COULD SEE ADTNL SHRA CHCS BY EARLY SAT AS PRE-FRONTAL APCHS SO
WONT LIMIT TIMING OF POPS TO JUST EVE THERE OTRW PC.

SAT...MODELS BEGIN TO SAG SFC CD FRONT SWD TWD THE AREA PRECEDED BY
WEAK LEE TROF OUT E. AGAIN APRS THE BEST CVRG TO DVLP OVER THE W
CLOSER TO THE FRONT AND RR OF UPR JET WITH ONLY WDLY SCT TSRA FAR SE
TIL LATE.

EXTENDED...LOTS OF QUESTS WITH HOW FAR S FRONT AND ASSOCD DRY AIR
MIGHT PUSH BEFORE RETURN FLOW RE-DVLPS EARLY WEEK. WITH ONLY A WEAK
SFC RIDGE TO THE N...HAVE DOUBTS ABOUT DRYING AND THUS PLAN TO KEEP
SOME MENTION OF SHRA/TSRA GOING TIL TUE FOR NOW.

LIKE SLGTLY WARMER FWC TEMPS FOR HIGHS THRU SAT OTRW LITTLE CHANGE
FROM CURRENT SCENARIO.

.RNK...
.VA...NONE.
.WV...NONE.
.NC...NONE.

JH

In the hours before

Local storm report, Jun 15, 4:54 PM EDT, 3 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG, VA
454 PM EDT THU JUN 15 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0405 PM    DUGSPUR                   VA   HAIL
06/15/00
0.75 INCH BY SPOTTER

0407 PM    MOUNT JOY ROAD            VA   WIND DAMAGE
06/15/00   BOTETOURT                      TRAINED SPOTTER REPORTED
                                          TREES DOWN

JW
Local storm report, Jun 15, 5:46 PM EDT, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG, VA
546 PM EDT THU JUN 15 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....4

0540 PM    DRY FORK                  VA   1.50 INCH HAIL
06/15/00   PITTSYLVANIA
Local storm report, Jun 15, 6:37 PM EDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG, VA
637 PM EDT THU JUN 15 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0615 PM    GRETNA                    VA   WIND DAMAGE
06/15/00   PITTSYLVANIA                   TRAINED SPOTTER REPORTED
                                          TREES DOWN

JW
Local storm report, Jun 15, 6:59 PM EDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG, VA
659 PM EDT THU JUN 15 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0650 PM    ENON                      NC   .75 INCH HAIL
06/15/00   YADKIN

JW
Local storm report, Jun 15, 7:35 PM EDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG, VA
735 PM EDT THU JUN 15 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0725 PM    KING                      NC   .75 INCH HAIL
06/15/00   STOKES                         BY SPOTTER

0730 PM    LEVEL CROSS               NC   WIND DAMAGE
06/15/00   SURRY                          TREES DOWN
                                          REPORTED BY SPOTTER

JW
Local storm report, Jun 15, 8:03 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG, VA
803 PM EDT THU JUN 15 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0735 PM    WENTWORTH                 NC   WIND DAMAGE
06/15/00   ROCKINGHAM                     TRAINED SPOTTER REPORTED
                                          TREES ACROSS ROADS

0745 PM    DANVILLE                  VA   WIND DAMAGE
06/15/00   PITTSYLVANIA                   TRAINED SPOTTER REPORTED
                                          TREES BLOCKING ROAD NEAR
                                          MT. HERMAN AREA

JW

Nearby

Severe Thunderstorm Warnings in Virginia, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.